Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 30, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 16, 2003, 4:37 PM EDT for Luzerne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 16, 2003, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 162042 FFWBGM PAC079-162330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 437 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 730 PM EDT. * AT 436 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED AN AREA OF FLASH FLOODING ON STREAMS AND CREEKS NEAR THE FOLLOWING LOCATIONS LUZERNE AND SWOYERSVILLE. RAPID FLOODING WILL CONTINUE ON TOBY CREEK AND ON OTHER SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4129 7595 4125 7587 4129 7585 4133 7595
1 follow-up statement
000 WGUS71 KBGM 162229 FFSBGM PAC079-162330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 626 PM EDT SAT AUG 16 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 730 PM EDT FOR LUZERNE COUNTY HAS BEEN CANCELLED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. TOBY CREEK, AS WELL AS OTHER STREAMS AND CREEKS IN THE WARNED AREA, HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ AHNERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:35 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 16, 3:35 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 335 PM EDT SAT AUG 16 2003 ACTIVE AFTERNOON ACROSS THE AREA...WITH LINES OF TSTORMS DEVELOPING AHEAD OF AN APPROACHING COLD FRONT. HAVE ISSUED A COUPLE OF SVR TSTORM WARNINGS FOR HAIL...AND A COUPLE OF FLASH FLOOD WARNINGS IN NORTHEAST PA. HAIL/FLOODING SHOULD CONTINUE TO BE THE PRIMARY THREATS SINCE THE WINDS ALOFT ARE WEAK (<30 KTS). THE MODELS ARE IN DISAGREEMENT ON PRECIP CHANCES TONIGHT. THE ETA/NGM BOTH PRODUCE QPF TONIGHT INTO SUN MORNING OVER CENTRAL/SRN ZONES IN RESPONSE TO A SHORTWAVE ROTATING THROUGH THE TROUGH...WHILE THE GFS KEEPS US DRY. WILL LEAN TOWARDS THE ETA SOLN AND PUT IN CHC POPS TONIGHT OVER CENTRAL/SRN ZONES. FOG A GOOD BET WITH LIGHT WINDS AND RECENT RAIN... SO MENTIONED IN ZONES. SUNDAY..WILL KEEP CHC POPS GOING OVER CENTRAL/SRN ZONES DURING THE MORNING AND KEEP SKIES MOSTLY CLOUDY THERE. NRN ZONES SHOULD SEE A LITTLE MORE SUN. HIGHS SHOULD RANGE FROM THE LOWER TO MID 70S. SUN NIGHT..SKIES WILL GRADUALLY CLEAR FROM NORTH TO SOUTH...WITH FOG FORMING AGAIN. MONDAY..SKIES WILL BE MOSTLY SUNNY WITH TEMPS 75-80. EXTENDED (MON NIGHT-SAT)..AN UPPER LEVEL RIDGE WILL KEEP THE WX WARM AND DRY TUES-THU. ANOTHER UPPER SYSTEM WILL AFFECT THE AREA FRI-SAT BRINGING ANOTHER CHANCE OF RAIN. WORK ZONES OUT. ZONES BY 345 PM. .BGM...NONE. DAYS 1-2...VAN AUSDALL EXTENDED...MSE
Hazardous weather outlook, Aug 16, 3:52 AM EDT, 12 hours 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-160945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 352 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. NICOSIA
In the hours before
Special weather statement, Aug 16, 1:35 PM EDT, 3 hours 2 minutes before
NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040- 043-044-047-048-072-162300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 135 PM EDT SAT AUG 16 2003 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND WYOMING. LINES OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THROUGH THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE VERY HEAVY RAIN... HOWEVER LOCALIZED WIND GUSTS TO 60 MPH AND LARGE HAIL WILL ALSO BE A POSSIBILITY. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. MSE
Special weather statement, Aug 16, 2:16 PM EDT, 2 hours 21 minutes before
PAZ038-039-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 216 PM EDT SAT AUG 16 2003 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING THROUGH BRADFORD COUNTY AND WESTERN SUSQUEHANNA COUNTY... AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL ALONG A LINE EXTENDING FROM MONTROSE TO ATHENS TO TROY...MOVING SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... WYSOX...TOWANDA AND WEST FRANKLIN AT 230 PM. WYALUSING AND LE ROY AT 245 PM. WILMOT AND NEW ALBANY AT 300 PM. EXPECT HEAVY RAINFALL UP TO ONE INCH PER HOUR...PEA SIZE HAIL AND BRIEF WIND GUSTS UP TO 40 MPH IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV JAB
Special weather statement, Aug 16, 3:05 PM EDT, 1 hour 32 minutes before
PAZ043-044-162000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 305 PM EDT SAT AUG 16 2003 ...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL IS MOVING INTO THE AREA... AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE EXTENDING FROM CARBONDALE TO TUNKHANNOCK TO WYALUSING..... MOVING SOUTH AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR... TUNKHANNOCK AND CARBONDALE AT 320 PM. WAVERLY AND WALLSVILLE AT 330 PM. WINTON AND WEST SCRANTON AT 345 PM. THESE THUNDERSTORMS HAVE PRODUCED ONE HALF INCH DIAMETER HAIL AND WIND GUSTS AROUND 40 MPH OVER SUSQUEHANNA COUNTY AT 2:50 PM. VERY HEAVY RAINFALL RATES UP TO 2 INCHES PER HOUR HAVE ALSO BEEN REPORTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV JAB
Local storm report, Aug 16, 3:48 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
348 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM PLAINS PA FLASH FLOODS
08/16/03 LUZERNE BASEMENTS FLOODED. CREEK
OVERFLOWING ITS
BANKS.REPORTED BY EMERGENCY
MANAGEMENT
0250 PM WYALUSING PA WIND DAMAGE
08/16/03 BRADFORD TREES DOWN. STRUCTUAL
DAMAGE ALSO
REPORTED.REPORTED BY
EMERGENCY MANAGEMENT
MJCSpecial weather statement, Aug 16, 3:58 PM EDT, 39 minutes before
NYZ062-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 358 PM EDT SAT AUG 16 2003 ...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MOVING INTO THE AREA... AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND SMALL HAIL NEAR LIBERTY.....MOVING SOUTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR... HASBROUCK AND WOODBOURNE AT 415 PM. WOODRIDGE AND SOUTH FALLSBURG AT 430 PM. THOMPSONVILLE AND MOUNTAIN DALE AT 445 PM. EXPECT HEAVY RAINFALL...HALF INCH DIAMETER HAIL AND BRIEF WIND GUSTS UP TO 40 MPH POSSIBLE IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV JAB
Special weather statement, Aug 16, 4:22 PM EDT, 15 minutes before
PAZ038-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 422 PM EDT SAT AUG 16 2003 ...THUNDERSTORM WITH HEAVY RAIN AND POSSIBLE SMALL HAIL MOVING INTO THE AREA... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY AND ALBA...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR... LE ROY AT 435 PM NEW ALBANY AT 445 PM EXPECT HEAVY RAINFALL...SMALL HAIL AND BRIEF WIND GUSTS OF 35 TO 40 MPH IN THE PATH OF THE STORM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV JAB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:44 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne | 2 hr |
| Aug 16, 2:11 PM EDT | Flash Flood Warning | BGM | Pike | 2 hr |
| Aug 16, 2:32 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 58 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.